Michigan, 2016

Lake-Effect Snow in Michigan, January 4, 2016

January 4, 2016 · NWS DTX · 4 events in 4 counties and zones

Cold northeasterly winds over the relatively warmer waters of Lake Huron produced lake effect snow over Southeast Michigan on January 4. Most areas saw little to no accumulation, but areas downwind of Lake Huron and Saginaw Bay saw significant accumulation.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Cold northeasterly winds over the relatively warmer waters of Lake Huron produced lake effect snow over Southeast Michigan on January 4. Most areas saw little to no accumulation, but areas downwind of Lake Huron and Saginaw Bay saw significant accumulation. The greatest totals occurred from Port Sanilac through Port Huron, where 6 to 10 inches was reported. Another very narrow lake effect band remained nearly stationary over the Saginaw Bay shoreline of Huron County southwestward into the city of Saginaw. Amounts within the band were as high as 9 inches in the city of Saginaw, while areas 5 to 10 miles away (such as MBS airport and Bay City) saw little to no accumulation. Here are a few of the higher snowfall amounts received:

Applegate 9 inches. |Saginaw (4S) 9 inches.|Port Huron (2W) 8.1 inches.|Port Sanilac 8 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jan 3, 11:46 PM EST, 3 hours 14 minutes earlier.

Area forecast discussion, Jan 3, 11:46 PM EST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1146 PM EST SUN JAN 3 2016

.AVIATION...

SCT-BKN LOWER VFR DECK BETWEEN 4500-6000 FEET WILL GRADUALLY LOWER
AS MOISTURE INCREASES FROM N/NNE FLOW OFF OF LAKE HURON. MVFR CIGS
CAN BE EXPECTED AT TIMES LATE TONIGHT INTO MONDAY...WITH FLURRIES
ALSO POSSIBLE AS LAKE EFFECT PLUMES EXTEND INLAND TO SOME EXTENT.
WITH HIGH PRESSURE BUILDING INTO AREA LATE MONDAY...EXPECTED LIGHT
WINDS AND CLEARING SKIES IN THE 21Z-03Z TIME FRAME.

FOR DTW...TERMINAL WILL BE IN/OUT OF 4500-5000 FOOT CIGS TONIGHT
WITH MVFR/LOWER VFR CIGS FILLING IN LATE TONIGHT AND PERSISTING INTO
MONDAY AFTERNOON BEFORE DRIER AIR FROM BUILDING ARCTIC HIGH PRESSURE
LEADS TO CLEARING SKIES. LIGHT NW FLOW WILL BECOME NNE AND INCREASE
TO 10-12 KNOTS MONDAY BEFORE BECOME LIGHT/VARIABLE UNDER THE HIGH BY
THE END OF THE FORECAST PERIOD.

//DTW THRESHOLD PROBABILITIES...

* MEDIUM FOR CIGS AT 5000 FEET OVERNIGHT...HIGH FOR CIGS AOB 5000
  FEET MONDAY.

&&

.PREV DISCUSSION...ISSUED 340 PM EST SUN JAN 3 2016

DISCUSSION...

HIGH PRESSURE AND A WARMER AIRMASS WILL BE DRIFTING OVER THE NORTH
POLE AS THE COLDEST ARCTIC AIR MOVES TO LOWER LATITUDES THIS WEEK.
THIS WILL PUSH THE POLAR JET SOUTHWARD WITH GENERAL TROUGHING OVER
THE WESTERN/CENTRAL CONUS FOR THE BULK OF THE FORECAST. A FEW STRONG
MID LEVEL LOWS WILL PUSH ARCTIC AIR OVER THE GREAT LAKES A COUPLE
TIMES IN THE COMING WEEK...BUT WITH THE BAROCLINIC ZONE NEVER TOO
FAR TO OUR SOUTH WE SHOULD REBOUND IN BETWEEN BACK TO JUST ABOVE
NORMAL AT TIMES.

IN THE NEAR TERM ATTENTION REMAINS ON THE FIRST OF THESE ARCTIC
AIRMASSES BEHIND A FRONT CURRENTLY DROPPING THOUGH LOWER MI. THE
COLDEST OF THE AIR STILL RESIDES OVER ONTARIO BUT WILL WORK INTO THE
EASTERN GREAT LAKES OVERNIGHT BEHIND A SECONDARY SFC/BACKDOOR FRONT.
THIS AIRMASS WILL KEEP HIGH TEMPS MONDAY IN THE LOW 20S...POSSIBLY
UPPER TEENS FOR SOME LOCATIONS...AND BRING LOWS IN THE SINGLE DIGITS
MONDAY NIGHT. NORTHEAST FLOW AROUND 10 KNOTS WILL RESULT IN WIND
CHILLS VALUES IN THE SINGLE DIGITS FOR THE BULK OF THE DAY. SOME
VALUES MAY FALL JUST BELOW ZERO MONDAY NIGHT THOUGH WINDS DIMINISH
PREVENTING ANY FURTHER DROP.

THE MAIN FORECAST CHALLENGE WITH THIS FRONT AND ARCTIC AIR CONTINUES
TO BE THE POTENTIAL FOR LAKE EFFECT SNOW TO AFFECT THE THUMB REGION
TONIGHT THROUGH MONDAY. NNW FLOW AND THE FIRST WAVE OF COLD AIR HAS
ALREADY RESULTED IN THE DEVELOPMENT OF SOME HEALTHY LAKE EFFECT
BANDS OVER LAKE HURON...PARALLELING THE SHORELINE OF THE THUMB...
AFFECTING EXTREME SOUTHERN ONTARIO. THERE REMAINS A LOW CHANCE OF
SOME STRAY SNOW SHOWERS OVER THE THUMB REGION NOW THROUGH EARLY
TONIGHT BUT OF SUBSTANCE AS SHOWN BY HIRES MODELS AND DIRECTION OF
MEAN FLOW. BETWEEN 06-09Z...WINDS WILL SHIFT TO NE BEHIND THE
SECONDARY FRONT AND WILL PUSH THE BAND INLAND OVER MI. THIS NARROW
BAND WILL WORK QUICKLY ACROSS THE AREA WITH LITTLE RESIDENCY TIME
RESULTING IN UP TO A HALF INCH OF SNOWFALL. BANDS WILL QUICKLY
REORIENTATE TO A NE TO SW LINE MAKING LANDFALL IN THE THUMB BETWEEN
PORT HURON AND PORT AUSTIN BY MORNING. HIRES MODELS SEEM TO BE
COMING TOGETHER WITH THE SETUP A LITTLE BETTER. CONVECTIVE DEPTHS
SEEM TO CENTER AROUND 6000-7000FT WHICH IS DECENT FOR LAKE EFFECT.
850MB TEMPS WILL BE DECREASING FROM 06-18Z BEFORE THE THERMAL TROUGH
EXITS TO THE SOUTHEAST SHUTTING OFF THE LAKE. LOOKING AT THE
HRRR/NMM/ARW/NAM IT LOOKS LIKE THE PRIMARY BAND WILL MAKE LANDFALL
NEAR THE ST CLAIR AND SANILAC COUNTY BORDER FOR THE LONGEST
DURATION. MODELS ARE LESS IN AGREEMENT WITH A SECONDARY BAND
TARGETING HURON COUNTY DURING THE SAME TIME BUT HAS SHOW UP FOR
SEVERAL RUNS IN THAT AREA NOW AND IS A FAIRLY COMMON FEATURE WITH
THIS SETUP. EVERYTHING SAID...LOOK FOR AROUND 1-2 INCHES TO FALL
OVER MUCH OF THE EASTERN THUMB WITH SOME AREAS SEEING UP TO 5 INCHES
WITHIN THE MORE DOMINATE BANDS. WILL ISSUE A LAKE EFFECT SNOW
ADVISORY FOR SANILAC AND ST CLAIR TO ACCOUNT FOR THE MAIN BAND AND
POTENTIAL FOR BURSTS OF 2 INCH PER HOUR SNOWFALL RATES. AS USUAL
AMOUNTS WILL TAPER OFF QUICKLY AS ONE HEADS INLAND BUT EXPECT AT
LEAST FLURRIES OR LIGHT SNOW SHOWERS OVER MUCH OF THE AREA TILL
MIDDAY MONDAY.

LARGE AREA OF HIGH PRESSURE WILL THEN BUILD IN MONDAY NIGHT WITH
RIDGING ALOFT WHICH WILL SHUT OFF ANY LINGERS SNOW SHOWERS. WARMER
AIR ALOFT...850MB TEMPS UP TO -5C BY TUESDAY EVENING WILL START THE
THERMAL RECOVERY AT THE SFC BUT WILL LIKELY ONLY MANAGE MID TO UPPER
20S.

SURFACE HIGH PRESSURE WILL SLOWLY SLIDE TOWARDS THE EASTERN SEABOARD
WEDNESDAY THROUGH THURSDAY. DRY WEATHER WILL PREVAIL ACROSS
SOUTHEAST MICHIGAN THROUGH THIS TIME. THE NEXT DISTURBANCE ARRIVES
FRIDAY AND INTO THE FIRST PART OF NEXT WEEKEND. STILL A BIT
UNCERTAIN ABOUT TIMING OF THIS SYSTEM...WITH SOME MODELS BRINGING IN
THE SYSTEM ON FRIDAY AND OTHERS HOLDING OFF UNTIL FRIDAY NIGHT. FOR
NOW...PUT CHANCE POPS IN THE FORECAST FOR FRIDAY AND RAMPING UP INTO
LOW LIKELY POPS /55-60 PERCENT/ FOR FRIDAY NIGHT AND SATURDAY.
CURRENT MODEL RUNS ARE INDICATING THAT PRECIPITATION WITH THIS
SYSTEM WILL LIKELY BE A RAIN/SNOW MIX AS TEMPERATURES WILL BE IN THE
MID 30S TO LOW 40S FOR FRIDAY THROUGH SATURDAY.

MARINE...

SMALL CRAFT ADVISORY CONDITIONS WILL PERSIST AS NORTHWEST WINDS VEER
TO NORTHEASTERLY OVERNIGHT. PERIODS OF LOW VISIBILITY ARE LIKELY
AS LAKE EFFECT SNOW SQUALLS CONTINUE OFF THE COAST OF THE THUMB
OVER THE SOUTHERN HALF OF LAKE HURON. THESE SQUALLS WILL PERSIST
INTO MONDAY AFTERNOON. WINDS WILL BRIEFLY DIMINISH LATE MONDAY AS
HIGH PRESSURE SLIDES ACROSS THE WATERS...BUT FRESH SOUTHWEST WINDS
WILL EMERGE EARLY TUESDAY AND PERSIST INTO WEDNESDAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...LAKE EFFECT SNOW ADVISORY FROM 3 AM TO 7 PM EST MONDAY FOR MIZ055-
     063.

LAKE HURON...SMALL CRAFT ADVISORY UNTIL 7 PM EST MONDAY FOR LHZ421-441>443.

LAKE ST CLAIR...NONE.
MICHIGAN WATERS OF LAKE ERIE...NONE.
&&

AVIATION.....DG
DISCUSSION...DRK/RK
MARINE.......JVC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jan 3, 3:52 PM EST, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
352 PM EST SUN JAN 3 2016

MIZ047-048-053-060-061-068-069-075-076-082-083-042100-
MIDLAND-BAY-SAGINAW-SHIAWASSEE-GENESEE-LIVINGSTON-OAKLAND-WASHTENAW-
WAYNE-LENAWEE-MONROE-
352 PM EST SUN JAN 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-042100-
LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
352 PM EST SUN JAN 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SMALL CRAFT ADVISORIES ARE IN EFFECT. SEE THE FORECAST FOR
DETAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SMALL CRAFT ADVISORIES ARE IN EFFECT. SEE THE FORECAST FOR
DETAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MIZ055-063-042100-
SANILAC-ST. CLAIR-
352 PM EST SUN JAN 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LAKE EFFECT SNOW ADVISORY IS IN EFFECT. PLEASE SEE THE LATEST
URGENT WINTER WEATHER MESSAGE FOR DETAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A LAKE EFFECT SNOW ADVISORY IS IN EFFECT. PLEASE SEE THE LATEST
URGENT WINTER WEATHER MESSAGE FOR DETAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SPOTTER REPORTS
OF SNOW ACCUMULATION WOULD BE GREATLY APPRECIATED.

MIZ054-062-070-042100-
TUSCOLA-LAPEER-MACOMB-
352 PM EST SUN JAN 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LAKE EFFECT SNOW WILL DEVELOP IN THE THUMB AFTER MIDNIGHT. SNOW
ACCUMULATION OF UP TO 1 INCH WILL BE POSSIBLE BY MONDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LAKE EFFECT SNOW WILL CONTINUE IN THE THUMB. SNOW ACCUMULATION OF
UP TO 1 INCH WILL BE POSSIBLE BY MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SPOTTER REPORTS
OF SNOW ACCUMULATION WOULD BE GREATLY APPRECIATED.

MIZ049-042100-
HURON-
352 PM EST SUN JAN 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LAKE EFFECT SNOW WILL DEVELOP AFTER MIDNIGHT. SNOW ACCUMULATION
OF 1 TO 2 INCHES IS POSSIBLE BY MONDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LAKE EFFECT SNOW WILL CONTINUE. SNOW ACCUMULATION OF 1 TO 2
INCHES IS POSSIBLE BY MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SPOTTER REPORTS
OF SNOW ACCUMULATION WOULD BE GREATLY APPRECIATED.

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

JVC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Sanilac

When
January 4, 3:00 AM EST to 4:00 PM EST
Where
Sanilac forecast zone
Reported by
Trained Spotter
Coordinates
43.443, -82.646 (the zone’s center; the record gives no point)

Lake-Effect Snow, St. Clair

When
January 4, 3:00 AM EST to 4:00 PM EST
Where
St. Clair forecast zone
Reported by
Trained Spotter
Coordinates
42.931, -82.664 (the zone’s center; the record gives no point)

Lake-Effect Snow, Saginaw

When
January 4, 9:00 AM EST to 2:00 PM EST
Where
Saginaw forecast zone
Reported by
Trained Spotter
Coordinates
43.335, -84.053 (the zone’s center; the record gives no point)

Lake-Effect Snow, Bay

When
January 4, 9:00 AM EST to 2:00 PM EST
Where
Bay forecast zone
Reported by
Trained Spotter
Coordinates
43.721, -83.942 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612629, 612630, 612631, 612632.